MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0203
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02324.
 
Event or Problem Description
On (b)(6) 2021, the patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils).During the procedure, the physician placed one smart coil into the target location.While attempting to advance another smart coil within its introducer sheath, the smart coil would not advance at all from its initial position within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using additional smart coils.On (b)(6) 2021, the patient suffered several mini embolic subacute bihemispheric infarctions.The patient was started on 100 mg of acetylsalicylic acid daily.On (b)(6) 2021, information was received indicating that the event was resolved on (b)(6) 2021.On (b)(6) 2021, additional information was received indicating that on (b)(6) 2021 the patient was transferred to another hospital with slight psychomotor slowdown without focal neurologic signs and pain compensation.The several mini embolic subacute bihemispheric infarctions were reported to be a non-serious adverse event with a possible relationship to the smart coil and a probable relationship to the index procedure.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced during advancement and the device may not be advanced out of the introducer sheath.Forceful advancement against this resistance likely contributed to the kink observed near the pusher assembly mid-joint.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.After the mid-joint passed through the friction lock, the smart coil was able to advance through its introducer sheath without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-02324.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12652674
Report Number3005168196-2021-02323
Device Sequence Number14506120
Product Code HCG
UDI-Device Identifier00814548015705
UDI-Public00814548015705
Combination Product (Y/N)Y
Initial Reporter CountrySZ
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/30/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/14/2026
Device Model Number400SMTHXSFT0203
Device Catalogue Number400SMTHXSFT0203
Device Lot NumberF104560
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2021
Supplement Date Received by Manufacturer11/08/2021
Initial Report FDA Received Date10/18/2021
Supplement Report FDA Received Date12/01/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age53 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005